Duke Mathematical Journal

Wild monodromy and automorphisms of curves

Claus Lehr and Michel Matignon

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let R be a complete discrete valuation ring (DVR) of mixed characteristic (0,p) with field of fractions K containing the pth roots of unity. This article is concerned with semistable models of p-cyclic covers of the projective line CPK1. We start by providing a new construction of a semistable model of C in the case of an equidistant branch locus. If the cover is given by the Kummer equation Zp=f(X0), we define what we call the monodromy polynomial L(Y) of f(X0), a polynomial with coefficients in K. Its zeros are key to obtaining a semistable model of C. As a corollary, we obtain an upper bound for the minimal extension K/K, over which a stable model of the curve C exists. Consider the polynomial L(Y)Π(Ypf(yi)), where the yi range over the zeros of L(Y). We show that the splitting field of this polynomial always contains K and that, in some instances, the two fields are equal

Article information

Source
Duke Math. J., Volume 135, Number 3 (2006), 569-586.

Dates
First available in Project Euclid: 10 November 2006

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1163170202

Digital Object Identifier
doi:10.1215/S0012-7094-06-13535-4

Mathematical Reviews number (MathSciNet)
MR2272976

Zentralblatt MATH identifier
1116.14020

Subjects
Primary: 14H30: Coverings, fundamental group [See also 14E20, 14F35]
Secondary: 11C20: Matrices, determinants [See also 15B36]

Citation

Lehr, Claus; Matignon, Michel. Wild monodromy and automorphisms of curves. Duke Math. J. 135 (2006), no. 3, 569--586. doi:10.1215/S0012-7094-06-13535-4. https://projecteuclid.org/euclid.dmj/1163170202


Export citation

References

  • A. Abbes, ``Réduction semi-stable des courbes d'aprés Artin, Deligne, Grothendieck, Mumford, Saito, Winters'' in Courbes semi-stables et groupe fondamental en géometrie algébrique, (Luminy, France, 1998), Progr. Math. 187, Birkhäuser, Basel, 2000, 59--110.
  • R. Coleman, ``Computing stable reductions'' in Séminaire de Théorie des Nombres (Paris, 1985--86.), Progr. Math. 71, Birkhäuser, Boston, 1987, 1--18.
  • R. Coleman and W. Mccallum, Stable reduction of Fermat curves and Jacobi sum Hecke characters, J. Reine Angew. Math. 385 (1988), 41--101.
  • P. Deligne and D. Mumford, The irreducibility of the space of curves of given genus, Inst. Hautes Études Sci. Publ. Math. 36 (1969), 75--109.
  • M. Deschamps, ``Réduction semi-stable'' in Seminaire sur les Pinceaux de Courbes de Genre au Moins Deux, Astérisque 86, Soc. Math. France, Montrouge, 1981, 1--34.
  • B. Green and M. Matignon, Order $p$ automorphisms of the open disc of a $p$-adic field, J. Amer. Math. Soc. 12 (1999), 269--303.
  • M. Krir, Degré d'une extension de $\QQQQpur$ sur laquelle $J_0(N)$ est semi-stable, Ann. Inst. Fourier (Grenoble) 46 (1996), 279--291.
  • C. Lehr, Reduction of $p$-cyclic covers of the projective line, Manuscripta Math. 106 (2001), 151--175.
  • C. Lehr and M. Matignon, Automorphism groups for $p$-cyclic covers of the affine line, Compos. Math. 141 (2005), 1213--1237.
  • —, Maximal wild monodromy in unequal characteristic, preprint, 2006.
  • Q. Liu, Algebraic Geometry and Arithmetic Curves, Oxford Grad. Texts Math. 6, Oxford Univ. Press, New York, 2002.
  • —, Stable reduction of finite covers of curves, Compos. Math. 142 (2006), 101--118.
  • Q. Liu and D. Lorenzini, Models of curves and finite covers, Compositio Math. 118 (1999), 61--102.
  • M. Matignon, Vers un algorithme pour la réduction stable des revêtements $p$-cycliques de la droite projective sur un corps $p$-adique, Math. Ann. 325 (2003), 323--354.
  • M. Raynaud, ``$p$-groupes et réduction semi-stable des courbes'' in The Grothendieck Festschrift, Vol. III, Progr. Math. 88, Birkhäuser, Boston, 1990, 179--197.
  • —, Spécialisation des revêtements en caractéristique $p>0$, Ann. Sci. École Norm. Sup. (4) 32 (1999), 87--126.
  • A. Silverberg and Yu. G. Zarhin, Subgroups of inertia groups arising from abelian varieties, J. Algebra 209 (1998), 94--107.
  • —, Inertia groups and abelian surfaces, J. Number Theory 110 (2005), 178--198.
  • M. Suzuki, Group Theory, II, Grundlehren Math. Wiss. 248, Springer, New York, 1986.